Flash Flood, Carroll
- When
- August 1, 7:00 AM EST to 11:00 AM EST
- Where
- Carroll County, Finksburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Several roads under water.
Baltimore and Carroll counties were hard hit by flash flooding on August 1st, over two inches of rain fell in a short time causing drainage problems in many areas. Several primary and secondary roads were closed due to high water.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Baltimore and Carroll counties were hard hit by flash flooding on August 1st, over two inches of rain fell in a short time causing drainage problems in many areas. Several primary and secondary roads were closed due to high water. Quick rise of water in Gun Powder Falls carried a man away who was tubing. He was later found a few miles down stream with only minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 4:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 AM EDT SUN AUG 1 2004 GIVEN FLD PROBS OF EARLIER IN THE SHIFT WEVE DONE THINGS IN A WAY NOT OFTEN SEEN NOWADAYS...ONE PERSON DOES ALL THE PRODUCTS AND OTHER WATCHES RDR/ISSUES WRNGS. ALL ESSENTIAL PRODUCTS HV BEEN RELEASED. APRCHG FNT HAS BEEN VERY EFFICIENT AT WRINGING OUT MOISTURE. W/ DWPTS OVR 70 E OF THE MTNS...RECENT FLD HISTORY..AND WHAT WEVE SEEN OVRNGT WE HV ISSUED A FLD WTCH FM DC-HARFORD-FREDERICK MD. SOME FFG IS UNDER 1. WEVE SEEN OVR 5 IN CARROLL CNTY W/ SVRL ROAD CLOSURES. AFTR TDA ITS BEGINNING TO LOOK LK MID ATLC WL BE IN A DRYING TREND. FNT WL BE SLOW TO EXIT AREA AND WL HV DIMINISHING POPS IN THE ZNS THRU MON. AM KEEPING EYE ON TRPCL SYSTEM COMING UP THE CST...BUT AT THIS TIME I BLV IT WL BE FAR ENUF OFFSHORE THAT WE WL END UP IN A SUBSIDENT RGN TUE. BYND THAT WE MV BACK INTO THE WRN RDG/ERN TROF PTTN WE SAW THRU MUCH OF JUL. COLD FNT WL PUSH INTO THE CAROLINAS FOR THE 2ND HALF OF THE WK...MVG INTO QUITE COMFORTABLE TEMPS INTO THE WKND. WOODY && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLD WTCH TIL 6 PM. MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014. VA...FLD WTCH TIL 6 PM VAZ054. WV...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 516 AM EDT SUN AUG 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-011600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 516 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF AN APPROACHING COLD FRONT. A FLOOD WATCH HAS BEEN ISSUED FOR TODAY FROM WASHINGTON DC TO HARFORD COUNTY WEST TO FREDERICK MARYLAND. RAINFALL AMOUNTS OF OVER TWO INCHES IN AN HOUR WILL TRIGGER FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 740 AM EDT SUN AUG 1 2004 MDZ006-011230- NORTHERN BALTIMORE MD- 740 AM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN BALTIMORE COUNTY... AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR. THIS MAY CAUSE PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR DRAINAGE AREAS. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 740 AM EDT SUN AUG 1 2004 MDZ006-011230- NORTHERN BALTIMORE MD- 740 AM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN BALTIMORE COUNTY... AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR. THIS MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING OR POOR DRAINAGE AREAS. PELOQUIN
The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
4 flash flood. Local standard time, as filed.
Several roads under water.
Several primary and secondary roads closed due to hgigh water.
Gunpowder road at Beckleysville under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421708, 5421709, 5421710, 5421711.